Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Wilmington, OH

April 22, 2005Highland County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 22, 2005, 8:57 PM EDT for Highland County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 8:57 PM EDT (00:57 UTC)
Expired
Apr 22, 2005, 9:45 PM EDT
In force
48 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Highland County, OH

The radar

The Cincinnati radar (KILN), 30 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 230057
SVRILN
OHC071-230145-
/O.NEW.KILN.SV.W.0008.050423T0057Z-050423T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
857 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HIGHLAND COUNTY IN OHIO

* UNTIL 945 PM EDT(845 PM EST)

* AT 854 PM EDT(754 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF HILLSBORO..AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...
  LEESBURG...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

LAT...LON 3906 8382 3906 8357 3933 8339 3942 8369

$$
1 follow-up statement
000 
WWUS51 KILN 230128
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
928 PM EDT FRI APR 22 2005

OHC071-230145-
/O.CON.KILN.SV.W.0008.000000T0000Z-050423T0145Z/
HIGHLAND OH-
928 PM EDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM FOR HIGHLAND 
COUNTY...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  
THIS STORM WAS LOCATED NEAR BERRYSVILLE...OR ABOUT 6 MILES SOUTH OF 
HILLSBORO...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STATE 
ROUTE 136 AT U S ROUTE 62...HIGHLAND COUNTY AIRPORT...PAINT CREEK 
STATE PARK...SAMANTHA...NEW MARKET AND LEESBURG.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 12 AM FOR SOUTH 
CENTRAL OHIO.

LAT...LON 3907 8372 3906 8357 3933 8339 3937 8357
$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 7:30 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 22, 7:30 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
730 PM EDT FRI APR 22 2005

.AVIATION (00Z-24Z)...
SEVERE THUNDERSTORMS ARE HEADED TOWARD TAF SITES, ESPECIALLY CVG LUK
AND ILN. EXPECT TSRA THROUGH THE FIRST FEW HOURS OF FORECAST.
ATMOSPHERE WILL STABILIZE LATE TONIGHT WITH SHOWERS TO FOLLOW, ALONG
WITH INCREASING NORTHWEST WINDS. CEILINGS WILL DROP TO IFR BEHIND
THE COLD FRONT, WITH MODELS SHOWING COPIOUS LOW LEVEL MOISTURE
THROUGH THE REMAINDER OF THE FORECAST.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SURFACE ANALYSIS SHOWS DEEPENING LOW OVER INDIANA WITH WARM FRONT
FROM JUST NORTH OF DAYTON TO NORTH OF PORTSMOUTH.  ASSOCIATED COLD
FRONT IS NEAR PADUCAH, KY.  SATELLITE IMAGERY SHOWING CLEAR SLOT
OVER SRN IL/IN.  CLOUDS ARE EVEN MIXING OUT IN THE SRN HALF FOR
FA.  BEST ORGANIZED THUNDERSTORMS ARE WITH THE UPPER LOW IN WRN
IL.  HOWEVER, THERE ARE SEVERAL BANDS ON SATELLITE THAT
LOOK LIKE THEY COULD BE THE FOCUS OF ADDITIONAL CONVECTION.

CHALLENGING FORECAST TODAY.  FOR THE REST OF THE AFTERNOON INTO
THIS EVENING...WILL LIKELY SEE SEVERE CONVECTION ACROSS THE
SOUTHER PART OF THE FA.  LATEST RUC SHOWING AROUND 1000 TO 1500
J/KG ACROSS SRN FA FOR THIS EVENING.  THE NAM IS A BIT MORE
GENEROUS.  0-4KM SHEAR ON THE RUC SHOWS GENERALLY 15 M/S.  BEST
LIFT WILL OCCUR BETWEEN 00 AND 03Z ACROSS OUR SOUTH.  BEST SEVERE
THREAT WILL BE WIND AND HAIL.  WET BULB ZERO WILL BE AROUND 8 TO 9 KFT
AND FREEZING LEVEL AROUND 10 KFT.  MID LEVEL FLOW WILL BE ABOUT 40
KTS. THE 40 KTS ALONG WITH STRONG UPDRAFTS AND POTENTIAL FOR
ROTATION WILL CREATE SOME DAMAGING WIND STORMS.

CONDITIONS WILL COOL OFF CONSIDERABLY AS DEEP UPPER LOW DIGS INTO
THE UPPER OHIO VALLEY FOR THE WEEKEND.  THIS WILL BRING PLENTY OF
PRECIPITATION INTO THE REGION.  TEMPS WILL BE STEADY ON SATURDAY
WITH RAIN.  TEMPS CONTINUE TO COOL TO BELOW FREEZING.  SATURDAY
NIGHT WITH 1000-850 MB THICKNESSES SHOWING SNOW ACROSS THE WHOLE
FA.  RIGHT NOW SEE A MIX OF RAIN AND SNOW ON SUNDAY WITH MORE SNOW
THAN RAIN IN THE NE AND MORE RAIN THAN SNOW IN THE SE.  FOR THE
MOMENT WILL GO WITH ACCUMULATIONS OF A DUSTING TO AN INCH IN THE
SOUTHEAST TO AROUND 2 INCHES IN THE NORTHEAST.

WILL HOLD OF ON ISSUING A FREEZE WATCH FOR NOW AND LET NEXT SHIFT
HANDEL AS FOCUS AT THE MOMENT IS MORE ON THE SHORT TERM.  MAV
TEMPS LOOK GOOD WILL GO A BIT COOLER ON SUNDAY.

TIPTON

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
TROUGH REMAINS IN PLACE ACROSS THE EAST.  SEVERAL SHORT WAVES AND
FRONTS MOVE ACROSS CWA WITH EACH PROVIDING CHC OF PRECIP. TIMING AND
COVERAGE OF PRECIP QUESTION MARK. TEMPS REMAIN ON THE COOL SIDE BUT
NOT AS COLD AS WEEKEND. WENT CLOSE TO GUID.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Apr 22, 3:53 PM EDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT FRI APR 22 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>055-060>065-
070>074-077>082-088-230840-
ADAMS OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-CAMPBELL KY-
CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-DARKE OH-
DEARBORN IN-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-FRANKLIN OH-
FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-HIGHLAND OH-
HOCKING OH-KENTON KY-LEWIS KY-MADISON OH-MASON KY-MIAMI OH-
MONTGOMERY OH-OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-
PREBLE OH-RIPLEY IN-ROBERTSON KY-ROSS OH-SCIOTO OH-SWITZERLAND IN-
UNION IN-WARREN OH-WAYNE IN-
353 PM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN INDIANA...
NORTHERN KENTUCKY AND THE SOUTHWEST HALF OF OHIO.

.DAY ONE...TODAY
DEEPENING LOW PRESSURE WILL TRACK EAST ACROSS SOUTHERN OHIO THIS
EVENING. THE ATMOSPHERE AHEAD OF THE LOW IS BECOMING MODERATELY
UNSTABLE. AS THE LOW APPROACHES SEVERE STORMS ARE EXPECTED TO
DEVELOP. THESE INDIVIDUAL STORMS WILL DEVELOP INTO AN ORGANIZED
SQUALL LINE AND PUSH EAST THROUGH THE EASTERN PORTION OF
THE REGION THIS EVENING. LARGE HAIL WILL BE POSSIBLE WITH THESE
STORMS AS THEN MOVE THROUGH CENTRAL OHIO.  ACROSS EASTERN
INDIANA...NORTHERN KENTUCKY AND SOUTHERN OHIO THE MAIN THREAT WILL BE
FOR DAMAGING WINDS AND LARGE HAIL.  THERE WILL ALSO BE A OUTSIDE
CHANCE FOR A TORNADO. THE GREATEST THREAT FOR SEVERE STORMS WILL BE
BETWEEN 4 PM EST AND 10 PM EST.

THEREFORE THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
THE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AS THE LOW PULLS INTO THE APPALACHIANS...IT WILL STRENGTHEN AND WILL
PULL COLD AIR INTO THE REGION OVER THE WEEKEND. THERE IS A GOOD
CHANCE THAT TEMPERATURES WILL FALL BELOW FREEZING SATURDAY NIGHT INTO
SUNDAY MORNING.  THIS COLD REGIME WILL ALSO BRING SNOW.
ACCUMULATIONS SATURDAY NIGHT WILL RANGE FROM AN INCH OR LESS ACROSS
SOUTHERN OHIO...EASTERN INDIANA AND NORTHERN KENTUCKY.  ACROSS
CENTRAL OHIO 1 TO 2 INCHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

OHZ026-034-035-043>046-056-230840-
AUGLAIZE OH-DELAWARE OH-HARDIN OH-LICKING OH-LOGAN OH-MERCER OH-
SHELBY OH-UNION OH-
353 PM EDT FRI APR 22 2005

THIS HAZARDOUS OUTLOOK IS FOR PARTS OF WEST CENTRAL AND CENTRAL OHIO

.DAY ONE...TODAY
DEEPENING LOW PRESSURE WILL TRACK EAST ACROSS SOUTHERN OHIO THIS
EVENING. THIS WILL BRING SHOWERS AND THUNDERSTORMS OVERNIGHT. SOME
WITH HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AS THE LOW PULLS INTO THE APPALACHIANS...IT WILL STRENGTHEN AND WILL
PULL COLD AIR INTO THE REGION OVER THE WEEKEND. THERE IS A GOOD
CHANCE THAT TEMPERATURES WILL FALL BELOW FREEZING SATURDAY NIGHT INTO
SUNDAY MORNING.  THIS COLD REGIME WILL ALSO BRING SNOW.
ACCUMULATIONS SATURDAY NIGHT WILL RANGE FROM AN INCH OR LESS ACROSS
SOUTHERN OHIO...EASTERN INDIANA AND NORTHERN KENTUCKY.  ACROSS
CENTRAL OHIO 2 INCHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

 TIPTON

In the hours before

Local storm report, Apr 22, 7:31 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
731 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             5 SE HARRISON           39.20N 84.73W
04/22/2005  0.50 INCH        HAMILTON           OH   STORM CHASER

&&

TIPTON
Local storm report, Apr 22, 7:39 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             CARROLLTON              38.68N 85.16W
04/22/2005  0.88 INCH        CARROLL            KY   STORM CHASER

&&

TIPTON
Local storm report, Apr 22, 7:39 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

073 PM     HAIL             CARROLLTON              38.68N 85.16W
04/22/2005  0.88 INCH        CARROLL            KY   STORM CHASER

&&

TIPTON
Local storm report, Apr 22, 7:52 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
752 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             5 SW CINCINNATI         39.09N 84.57W
04/22/2005  1.75 INCH        HAMILTON           OH   STORM CHASER

            HAIL COVERED THE ROAD

&&

TIPTON
Local storm report, Apr 22, 7:52 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
752 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             5 SW CINCINNATI         39.09N 84.57W
04/22/2005  1.75 INCH        HAMILTON           OH   STORM CHASER

            HAIL COVERED THE ROAD

&&

TIPTON
Special weather statement, Apr 22, 8:44 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
844 PM EDT FRI APR 22 2005

INZ050-058-059-066-073>075-080-OHZ042-051>053-060>062-070-230145-
BUTLER-CHAMPAIGN-CLARK-DARKE-DEARBORN-FAYETTE IN-FRANKLIN IN-GREENE-
MIAMI-MONTGOMERY-OHIO-PREBLE-RIPLEY-SWITZERLAND-UNION IN-WAYNE-
INCLUDING THE CITIES OF...BROOKVILLE...CONNERSVILLE...DAYTON...
EATON...HAMILTON...RICHMOND...SPRINGFIELD...TROY...URBANA...
VERSAILLES...XENIA
844 PM EDT FRI APR 22 2005

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES.

IN OHIO...
BUTLER...CHAMPAIGN...CLARK...DARKE...GREENE...MIAMI...MONTGOMERY
AND PREBLE

IN INDIANA...
DEARBORN...FAYETTE...FRANKLIN...OHIO...RIPLEY...SWITZERLAND...
UNION IN AND WAYNE

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT
BEFORE TURNING TO ALL RAIN.

KYZ089>100-OHZ054-055-063-064-071>073-077>082-088-230145-
ADAMS-BOONE-BRACKEN-BROWN-CAMPBELL-CARROLL-CLERMONT-CLINTON-
FAYETTE OH-FRANKLIN OH-GALLATIN-GRANT-HAMILTON-HIGHLAND-KENTON-LEWIS-
MADISON-MASON-OWEN-PENDLETON-PICKAWAY-PIKE-ROBERTSON-ROSS-SCIOTO-
WARREN-
INCLUDING THE CITIES OF...BATAVIA...CARROLLTON...CHILLICOTHE...
CINCINNATI...CIRCLEVILLE...COLUMBUS...DRY RIDGE...FALMOUTH...
HILLSBORO...LEBANON...LONDON...MAYSVILLE...PIKETON...PORTSMOUTH...
VANCEBURG...WARSAW...WEST UNION...WILMINGTON
844 PM EDT FRI APR 22 2005

...SEVERE THUNDERSTORM WATCH CONTINUE THROUGH FOR THE FOLLOWING
COUNTIES...

IN OHIO...
ADAMS...BROWN...CLERMONT...CLINTON...HAMILTON...HIGHLAND...
FAYETTE...FRANKLIN...MADISON...PICKAWAY...PIKEROSS...SCIOTO...
WARREN-

IN KENTUCKY...
BOONE...BRACKEN...CAMPBELL...CARROLL...GALLATIN...GRANT...KENTON...
LEWIS...MASON...OWEN...PENDLETON...ROBERTSON.

TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:04 PM EDTSevere Thunderstorm WarningILNClermont41 min
Apr 22, 9:29 PM EDTFlash Flood WarningILNClermont2 hr
Apr 22, 9:41 PM EDTFlash Flood WarningILNHighland3 hr
Apr 22, 10:31 PM EDTSevere Thunderstorm WarningILNRoss46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.